2016 October 4

Oncologists Have a Sense of Humor

Topics

Prescription bottle of "magic mouthwash"

Ever wondered how chemo drugs know to attack cancer cells but not other cells in your body? Well… they don't.

Basically they attack cells that are rapidly dividing. Any cells that are rapidly dividing. When you keep in mind that tumors are essentially cells replicating out of control, this approach makes sense.

Unfortunately, innocent bystanders get caught in the crossfire. What other body cells typically replicate frequently?

Hair follicles, for one! And guess which side effect is caused by chemo drugs killing off hair follicle cells? Yes, I'll take “Hair loss” for $100, Alex.

Another part of the body that is apparently chock full of actively replicating cells is the mouth. At this very moment, I'm in the middle of treatment #4—and for this go-around, we're dropping Irinotecan from the chemo mix to avoid the mouth issues plaguing me after treatment #3.

I've mentioned the hiccups and muscle twitching, but by far the worst side effects last time were gastrointestinal.

First the mouth sores came back… with a vengeance. You may recall that frequent saline rinses dispelled previous mouth sores. Not this time. Chewing and swallowing were painful. Any food I did get down caused a stomachache and sent me off to empty my bowels. I was in the bathroom 6 or 7 times a day at least, and I lost all the weight I had gained back the week before.

With all the lack of food, I was fatigued and constantly felt hungry and bloated at the same time. At some point, hunger would have the upper hand and I would crawl out of bed to force down a few bites. Other times, it was easier to go to sleep and avoid the pangs in the arms of Morpheus. (A particularly apt description, since often Percocet—an opioid—was the only thing keeping me functional.)

My oncology team had three recommendations. First was a medication called Creon to help with digestion and retaining whatever nutrients I ingested. Second, and the reason for this post's title, was a prescription oral rinse called—I kid you not—”magic mouthwash”.

This pink goo comes in many varieties. Mine is a combination of:

  • lidocaine, to numb the mouth tissues;
  • prednisolone, to treat inflammation;
  • nystatin, to treat oral fungal infections;
  • diphenhydramine, an antihistamine and local anesthetic; and
  • antacid plus gas relief.

I have to say, these drug names show a complete lack of imagination compared to the “magic mouthwash” moniker. Instead of lidocaine, why not ephemeral leprosy? (Look it up.) Rather than nystatin, what about Shroom-B-Gone?

The good news is that the Creon and magic mouthwash, together with Time The Great Healer, did their job. After a week or so of the GI torment described above, the remaining days were good. Really good, actually. The mouth sores went away, I got my appetite back, my digestion improved… Felt like I wasn't being regularly dosed with killer drugs at all.

And today it all starts again. Just kidding! The third recommendation from the oncology team was the afore-mentioned removal of Irinotecan. [Note] Part of me feels like a wimp for not handling the side effects and doing anything to reduce the chemotherapy's efficacy. But most of me is really hoping that the side effects will finally be under control.

We'll see. Next week we also get our first sense of how well chemo is working when the CT scan results come back. Stay tuned.

UPDATE: Just got home from the Infusion Center, and what a difference! Standard modus operandi has been to return home in a daze of mouth numbness and twitching muscles, fall into bed, and sleep fitfully until 21:00 or so. But without the Irinotecan, I have no numbness and no twitches. And I'm not dazed or tired, so maybe I can control my sleep pattern this time around. (With all the daytime naps, I'm often awake until 03:00 or 04:00.) Hoping this bodes well for my mouth and digestion. <fingers crossed>

Note. Technically, without Irinotecan my regimen is properly called FOLFOX. (Wikipedia has a breakdown of the acronym so you can see why.) Back